Hail, Knox
- When
- April 11, 6:56 AM CST to 7:01 AM CST
- Where
- Knox County, Altona
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.120, -90.170
Showers and thunderstorms were widespread along a warm front during the morning of April 11th. While most of the storms were sub-severe, one cell produced penny-sized hail in Altona in Knox County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Showers and thunderstorms were widespread along a warm front during the morning of April 11th. While most of the storms were sub-severe, one cell produced penny-sized hail in Altona in Knox County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 11, 6:00 AM CST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 700 AM CDT Thu Apr 11 2019 .SHORT TERM...(Today and tonight) ISSUED AT 343 AM CDT Thu Apr 11 2019 08z/3am surface analysis shows 987mb low over northeast Kansas...with warm front arcing E/SE along the I-64 corridor. To the north of the front, brisk easterly winds are keeping temperatures in the 40s across the northern half of the KILX CWA. Meanwhile south of the front, readings are in the upper 60s and lower 70s across far southern Illinois/western Kentucky. Regional radar mosaic shows most of the convection focused north of the low center across northeast Nebraska into northern Iowa, with only scattered showers developing further south along an advancing dryline across eastern Kansas/western Missouri. These showers are tracking N/NE and will remain west of Illinois over the next few hours: however, the HRRR has been consistently suggesting a few showers may spread as far east as the Illinois River Valley later this morning. Further east, dry conditions will persist until later today when a line of convection develops along an approaching cold front. Aside from a few early showers across the west, the main weather story today will be the windy and very warm conditions. Winds will initially be easterly, but will veer to the south and increase markedly by late morning as the warm front surges northward. Forecast soundings indicate ample momentum transfer from a strong low-level jet, resulting in gusts of 40-45mph this afternoon. As a result, the Wind Advisory will remain in effect 7pm. Thanks to strong southerly flow and a few breaks in the mid/high overcast, temperatures will soar well into the 70s...with lower 80s prevalent along/south of I-70. CAMs are in excellent agreement concerning timing of convection later today, with model consensus showing a broken line of thunderstorms developing near the Mississippi River around 21z/4pm, then filling in and pushing toward a Peoria to Springfield line by 23z/6pm. The airmass ahead of the storms will be weakly unstable, characterized by SBCAPEs of only 600-800J/kg...but highly sheared with 0-6km bulk shear increasing to 60-70kt. Think this may be a case of too much shear to support widespread severe, especially with such paltry instability values. Even still, am concerned that some of the stronger cells may have the capability of mixing strong/damaging wind gusts to the surface. Primary timing for damaging wind gusts appears to be between 5pm (far west) to around midnight (far east). The storms will weaken and quickly push into Indiana overnight. .LONG TERM...(Friday through Wednesday) ISSUED AT 343 AM CDT Thu Apr 11 2019 Breezy and much cooler weather will be on tap for Friday with high temperatures ranging from the lower 60s northwest of the Illinois River...to the middle 60s south of I-70. Cool/dry weather will continue into Saturday before a southern stream system spreads rain back into the area Saturday night into Sunday. With low pressure tracking from the lower Mississippi River Valley into the Ohio River Valley, the KILX CWA will remain in the cool sector of this particular system. As a result, any thunder mention will be confined to the far southeast counties in closer proximity to the low track. Further northwest across the remainder of the area, a cold rain will be observed. In fact, thermal profiles become cold enough to support a rain/snow mix late Saturday night into Sunday morning along/northwest of a Macomb to Lacon line. Thanks to clouds and persistent precip throughout the day, highs will hover in the lower to middle 40s along/west of I-55...with temps reaching the lower 60s along/south of I-70. The rain will come to an end Sunday evening, followed by a period of dry and warmer weather early next week...with temps rising back into the 70s by Tuesday. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 700 AM CDT Thu Apr 11 2019 Strong winds will continue today as a warm front moves through the area and momentum from a mid-level jet works to the surface later this afternoon per bufkit soundings. A line of storms is expected to develop along the dry line associated with the strong system moving across the midwest near the Mississippi late this afternoon. Will handle that with VCTS since there is still some question in timing. Precip should be out of the area by shortly after 06z. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM this morning to 7 PM CDT this evening for ILZ038-042>057-061>063-066>068-071>073. Wind Advisory until 7 PM CDT this evening for ILZ027>031-036-037- 040-041. && SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Barker
Hazardous Weather Outlook National Weather Service Lincoln IL 528 AM CDT Thu Apr 11 2019 ILZ027>031-036-037-041-121200- Fulton-Knox-Marshall-Mason-Peoria-Stark-Tazewell-Woodford- 528 AM CDT Thu Apr 11 2019 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Strong and gusty winds can be expected today with gusts to 45 mph possible. A line of thunderstorms is expected push across the area late this afternoon and early this evening bringing the potential for damaging winds, isolated hail and possibly a brief tornado. Flooding continues along the Illinois River from near Havana and downstream. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Gusty winds will continue Friday. The next chance of thunderstorms appears to be around the middle of next week. It is too early to determine if there will be a severe threat with this system. Flooding will continue along the Illinois River from Havana to Beardstown well into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 8 pm. ILZ042-048-051-121200- Logan-Menard-Sangamon- 528 AM CDT Thu Apr 11 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...TODAY AND TONIGHT... Strong and gusty winds can be expected today with gusts to 50 mph possible. A line of thunderstorms is expected push across the area late this afternoon and early this evening bringing the potential for damaging winds, isolated hail and possibly a brief tornado. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Gusty winds will continue Friday. The next chance of thunderstorms appears to be around the middle of next week. It is too early to determine if there will be a severe threat with this system. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 9 pm. ILZ038-043>046-052>057-061-121200- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-McLean- Moultrie-Piatt-Shelby-Vermilion- 528 AM CDT Thu Apr 11 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TODAY AND TONIGHT... Strong and gusty winds can be expected today with gusts to 50 mph possible. A line of thunderstorms is expected push across the area this evening bringing the potential for damaging winds, isolated hail and possibly a brief tornado. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Gusty winds will continue Friday. The next chance of thunderstorms appears to be around the middle of next week. It is too early to determine if there will be a severe threat with this system. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 11 pm. ILZ062-063-066>068-071>073-121200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 528 AM CDT Thu Apr 11 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TODAY AND TONIGHT... Strong and gusty winds can be expected today with gusts to 50 mph possible. A line of thunderstorms is expected push across the area this evening bringing the potential for damaging winds, isolated hail and possibly a brief tornado. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Gusty winds will continue Friday. There are chances for thunderstorms Sunday and again the middle of next week. Any storms on Sunday are not expected to be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 10 pm. ILZ047-049-050-121200- Cass-Morgan-Scott- 528 AM CDT Thu Apr 11 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of west central Illinois. .DAY ONE...TODAY AND TONIGHT... Strong and gusty winds can be expected today with gusts to 45 mph possible. A line of thunderstorms is expected push across the area late this afternoon and early this evening bringing the potential for stronger winds. Flooding continues along the Illinois River from near Havana and downstream. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Gusty winds will continue Friday. The next chance of thunderstorms appears to be around the middle of next week. It is too early to determine if there will be a severe threat with this system. Flooding will continue along the Illinois River from Havana to Beardstown well into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ040-121200- Schuyler- 528 AM CDT Thu Apr 11 2019 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of west central Illinois. .DAY ONE...TODAY AND TONIGHT... Strong and gusty winds can be expected today with gusts to 45 mph possible. A line of thunderstorms is expected push across the area late this afternoon and early this evening bringing the potential for stronger winds. Flooding continues along the Illinois River from near Havana and downstream. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Gusty winds will continue Friday. The next chance of thunderstorms appears to be around the middle of next week. It is too early to determine if there will be a severe threat with this system. Flooding will continue along the Illinois River from Havana to Beardstown well into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Barker
The Quad Cities radar (KDVN), 65 km away, was scanning. The volume nearest the first event began at 12:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819458.